Ask an Eye Doctor and Get an Answer ASAP
Hi. I'm online and happy to answer your question today.
I'm sorry to hear about all the problems you are still having.
It sounds like you have spent quite some time trying to get to the bottom of what is going on. I am sure that your previous doctors have thought of, and ruled out, all of the common and easily treatable conditions that could be causing your issues. Would you say this is a correct statement?
Don't know. Seems I had blood tests, ekg, and ct scan which were all fine.
Unfortunately, after a server illness and strong medications like you had there can be lifetime damage. Could your symptoms be due to some rare and, as yet, undiagnosed persistent condition? Possibly.
The only way to figure out if that is the case would be to obtain another opinion from a group of sub-specialists. But, that being said, even after the "mega workup" nothing new may be found and you would be right back at where you started....
It is not an easy decision, nor is there any completely right or wrong path to take.
what type of specialists should i see
From what you have posted, it sounds like you have been receiving good care from very qualified physicians without any significant lasting improvement in your condition. At this point, if you wanted to leave "no stone unturned" the best thing you could do would be to gather up copies of all your medical records and travel to a large University Teaching hospital. At an institution like that you could be evaluated and treated by a team of sub-specialists who are at the cutting edge of their respective fields. The best thing about these large teaching hospitals is that consultations are available with Professors and leaders in their field by just walking a few steps down the hall.
i was treated at a large teaching hospital by new mds and then turned over to my family doctor
I would probably start with a doctor in the ENT department and see if your hearing loss may be related. She may want to consult with an internal medicine specialist for your general feeling of not being well.
In that case, I believe you have done everything that can be done......although I do not like the fact that you are still feeling unwell and not back to your normal self.....
Perhaps going to another local internal medicine MD and seeing if she could help with this feeling of not being well. The hearing issue, I fear, may not be able to be fixed at this point.
i did consult with a ent and he said its age. I find it hard to believe i just aged into this problem overnight. My family doctor sent me to him because i had the problem and suffered hearing loss. He thought it might be a side effect of the drugs but without a starting point there is no where to go. no treatment if its age.
"age" is the catch all phrase for something we can't fix.......you are right. On your 60th birthday, things just don't start to shut down...at I hope not since I'm coming up on that one soon myself :)
the other thing that bothers me is that if it is a side effect of the drugs and is not recognized as such, the next time i need something similar, i may worsen the problem if it is not identified as something i react adversely to.
That is a very good point.
any way to test for this. allergy tests or something similar.
Penicillin and Augmenten are not usually associated with hearing damage....
You could undergo a battery of allergy tests, but even if it comes back positive you can't tell if it was the antibiotic, your illness, or a combination of things that caused your issues...
I see that you are typing and that could mean a couple of things: 1. you are actually typing or, 2, the chat system has frozen up. I'll give it a few more minutes and if I've not seen anything from you I'll switch over to the Q&A system. That system works a lot like 'text messaging' but, unlike the chat system, it almost never freezes up. We can continue to work on your question there. :o)
how about the vancomycin. initially i didn't think it could be because it wasn't given with neomycin and the ear ringing and hearing loss didn't start till about 6 months later, but i've read that this type of loss either starts in the hospital and then recovers or it starts later and may get worse. i just don't know. I also don't know how to find out exactly what type of doctor would be versed in this, since i was already referred to ent who says since it was not gentomycin, could not cause the hearing problem. I had perfect hearing before and no ringing. I am not on any medications and have been athletic all my life. Still wear the same size I did at 25. The answers I have been given don't seem to mesh with the situation. Could you think of where else to look
Vancomycin could affect your hearing but it would be highly unusual for it start so long after you finished using the medication.
An ENT doctor is the best expert on this condition and, from what you have posted, it sounds like you suffering from Tinnitus...which can occur anytime during your life for bazillions of reasons......
The only other place for you to look, medically, would be to return to a large University Hospital and have the sub-specialists, Professors and Residents, poke, prod, scan and test you until they have gone over every minute system and possible cause.
It is unlikely that your insurance will pay for this so a lot of this workup may have to come out of pocket.
Do I think they will find anything new? Possibly. Will this new "thing" be something that they can fix? Probably not, but it will at least have a name.....
Does this answer your question?
Are you still there?
I guess you have stepped away from your computer......
Please remember the top 3 ratings are positives and Excellent service is my goal. Your positive feedback is how we are compensated. If you aren't 100% satisfied, just click "reply." I will be happy to discuss your issue in more depth and do everything I can to provide you with the information you require.
Otherwise, a high positive rating is very much appreciated, bonuses are great, and find me anytime for follow up.
Let me know if you have further questions.